Arizona, 2013

Damaging Winds in Arizona, July 2, 2013

July 2, 2013 · NWS TWC · 3 events in 3 counties and zones

A moderately strong impulse in northerly flow enhanced thunderstorms over southeast Arizona. Thunderstorms produced strong winds and blowing dust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A moderately strong impulse in northerly flow enhanced thunderstorms over southeast Arizona. Thunderstorms produced strong winds and blowing dust. The most significant blowing dust occurred near the Willcox Playa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 2, 2:50 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 2, 2:50 PM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST TUE JUL 2 2013

.SYNOPSIS...LOOK FOR AN VERY ACTIVE EVENING OF SHOWERS AND
THUNDERSTORMS...WITH STORMS LINGERING INTO THE OVERNIGHT HOURS.
OTHERWISE EXPECT DAILY ROUNDS OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE REMAINDER OF THIS WEEK IN SOUTHEAST
ARIZONA. DAYTIME HIGH TEMPERATURES WILL BE WITHIN A COUPLE DEGREES
OF NORMAL FOR EARLY JULY.

&&

.DISCUSSION...LATEST HRRR RUNS HAVE BEEN SPOT ON WHERE CONVECTION
WOULD BE DEVELOPING THIS AFTERNOON. INITIAL STORMS THAT DEVELOPED
OVER NORTHERN GREENLEE COUNTY AFTER 12 NOON SLOWLY PUSHED TO THE SSW
AND THEN WEAKENED. ADDITIONAL STORM DEVELOPMENT UPSTREAM ACROSS THE
NM COUNTIES OF CATRON...CIBOLA AND MCKINLEY HAS ALSO BE SPOT ON BY
THE HRRR. 12Z WRF NAM/GFS ALONG WITH LATEST HRRR RUNS ARE DEVELOPING
A LINE OF STORMS FROM THE WEST CENTRAL NM STORMS AND MERGING THEM
WITH ADDITIONAL STORMS THAT WILL BE DEVELOPING ACROSS SOUTHERN
NAVAJO/APACHE COUNTIES. HRRR ALONG WITH 12Z UOFA WRF NAM AND GFS
RUNS ARE PUSHING A VERY STRONG OUTFLOW BOUNDARY OFF THE RIM AND
MOVING IT SSW ACROSS THE ERN HALF OF THE FORECAST AREA. STORMS THAT
DEVELOP WITH HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
BLOWING DUST. MAY EVENTUALLY END UP WITH EASTERN PARTS OF THE
FORECAST AREA UNDER A SEVERE THUNDERSTORM WATCH BOX. STAY TUNED.

WITH PRECIPITABLE WATER VALUES 1.10"-1.30" RANGE FROM TUCSON
EAST...LOCALLY HEAVY RAIN IS LIKELY WITH THE STRONGEST STORMS. HAD
INITIALLY THOUGHT ABOUT FLASH FLOOD WATCH FOR EASTERN AREAS BUT HELD
OFF FOR NOW DUE TO FASTER MOVEMENT OF STORMS. MODELS SUGGESTING THAT
AFTER THE INITIAL SET OF STORMS PUSH THROUGH THIS EVENING...MAY SEE
A SECOND ROUND OF STORMS DEVELOP OVERNIGHT ASSOCIATED WITH
DISTURBANCE ALOFT PUSHING SOUTH ACROSS THE AREA. IN COORDINATION
WITH AZ NWS OFFICES...HAVE UPPED POPS FOR THE OVERNIGHT HOURS TO
REFLECT POSSIBILITY FOR OVERNIGHT STORMS.

WEDNESDAY ENTIRELY DEPENDENT ON WHAT HAPPENS TONIGHT. WITH EXPECTED
ACTIVE EVENING/OVERNIGHT PERIOD...HAVE GONE WITH IDEA OF DOWN
AFTERNOON PERIOD...THEN A LITTLE MORE ACTIVE WEDNESDAY NIGHT.

THE STRONG UPPER HIGH...CENTERED NEAR BOISE THIS MORNING...WILL
GRADUALLY WEAKEN THIS WEEK WITH CENTER OF HIGH THE STATE ON THURSDAY
AND THEN BE EAST OF THE STATE BY THE WEEKEND. WILL KEEP LOW END
MONSOON FORECAST GOING INTO THE UPCOMING WEEKEND. HIGH TEMPERATURES
WILL BE SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...LIMITED CLOUDS THRU 23Z FEW-SCT100 SCT-BKN250 WITH LIGHT
N TO NW WIND.  CUMULUS WILL CONTINUE TO DEVELOP BECMG SCT-BKN080
BKN120 00Z-06Z.  SCT TSTMS OVER THE MOGOLLON RIM AT 21Z WILL
MOVE/DEVELOP SOUTH THRU 04Z.  SOME OF THE STORMS COULD PRODUCE
STRONG SOUTHERLY MOVING GUST FRONTS THIS EVENING.  SKIES CLEARING
AFT 06Z BECMG FEW-SCT100 SCT250 BY 12Z.  WIND BECMG NORMAL TERRAIN
DRIVEN AFT 06Z.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...THUNDERSTORMS HAVE DEVELOPED OVER THE RIM THIS
AFTERNOON AND THEY WILL PROPAGATE SOUTH ACROSS THE AREA THROUGH THIS
EVENING.  WITH THE INCREASED ATMOSPHERIC MOISTURE THE THUNDERSTORMS
WILL BE PRIMARILY WET AND SOME OF THE STORMS WILL PRODUCE STRONG
SOUTHERLY MOVING GUST FRONTS.  THE HIGHER LOW LEVEL MOISTURE WILL
ALSO ALLOW FOR OVERNIGHT RECOVERIES  IN THE 60-80% RANGE MOST
LOCATIONS TONIGHT.

FOR THE REST OF THE WEEK AND INTO THE WEEKEND...EXPECT ISOLATED WEST
TO SCATTERED EAST MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.  THE STORMS WILL PRIMARILY FORM OVER THE MOUNTAINS
BUT SHOULD SPREAD TO NEARBY VALLEY AREAS.  STRONG...GUSTY AND
ERRATIC WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS AND THE
MAJORITY OF THE STORMS WILL BE WET.  THE INCREASING MOISTURE WILL
RESULT IN A MODERATION OF DAYTIME TEMPERATURES AND GENERALLY GOOD
OVERNIGHT HUMIDITY RECOVERIES.  CERNIGLIA

&&

.CLIMATE...THE TRIPLE DIGIT STREAK HAS BEEN EXTENDED IN TUCSON WHEN
THE AIRPORT HIT 100 DEGREES AT 2:07 PM MST. THIS IS TIED FOR THE
FIFTH LONGEST STREAK ON RECORD...TIED WITH 1942 /JUNE 13 TO JULY 14/.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 2, 4:21 PM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST TUE JUL 2 2013

AZZ509-510-030015-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
421 PM MST TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
515 PM MST...

AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 5 TO 15 MILES EAST OF HANNAGAN
MEADOW...OR 20 TO 30 MILES NORTH OF CLIFTON...MOVING SOUTH AND
SOUTHWEST AT 15 TO 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HANNAGAN MEADOW...BLUE AND
ROSE PEAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3377 10904 3335 10904 3309 10907 3344 10948
      3378 10935 3379 10918
TIME...MOT...LOC 2319Z 014DEG 14KT 3369 10911

MEYER
Special weather statement, Jul 2, 4:53 PM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
453 PM MST TUE JUL 2 2013

AZZ509-510-030045-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
453 PM MST TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM COUNTY UNTIL 545
PM MST...

AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HANNAGAN MEADOW...OR 52
MILES NORTH OF SAFFORD...MOVING SOUTH AT 15 TO 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...POINT-OF-PINES AND ARSENIC
TUBS...GENERALLY REMOTE AREAS OF NORTHEAST GRAHAM COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3364 10951 3304 10950 3321 10990 3352 10983
      3349 10980 3348 10977 3359 10966 3360 10962
      3362 10960 3363 10953 3365 10953
TIME...MOT...LOC 2352Z 350DEG 16KT 3356 10952

MEYER
Special weather statement, Jul 2, 5:58 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
558 PM MST TUE JUL 2 2013

AZZ509>511-030145-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
558 PM MST TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 645
PM MST...

AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. BRIEFLY REDUCED VISIBILITIES DUE TO
BLOWING DUST MAY BE FOLLOWED BY LOCALLY HEAVY RAINFALL.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...THATCHER
AND SWIFT TRAIL JUNCTION.

LAT...LON 3259 10950 3268 10989 3301 10963 3294 10943
TIME...MOT...LOC 0057Z 024DEG 15KT 3288 10958

MEYER
Special weather statement, Jul 2, 6:44 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
644 PM MST TUE JUL 2 2013

AZZ507>509-511>513-030300-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-GALIURO AND PINALENO MOUNTAINS
INCLUDING MOUNT GRAHAM AZ-UPPER GILA RIVER AND ARAVAIPA VALLEYS
INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING
SIERRA VISTA/BENSON AZ-
644 PM MST TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND NORTHERN
COCHISE COUNTIES UNTIL 800 PM MST...

AT 636 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ACROSS AREAS MAINLY SOUTH OF SAFFORD
IN SOUTHERN GRAHAM COUNTY. THESE STORMS WERE MOVING SOUTH AT 15 TO
20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
AREAS OF BLOWING DUST BELOW DOWN TO 1 MILE OR BRIEFLY
LOWER...FOLLOWED BY LOCALLY HEAVY RAIN.

AREAS AFFECTED BY THESE STORMS
INCLUDE...WILLCOX...BOWIE...BENSON...FORT GRANT...BONITA...SAN
SIMON...INTERSTATE 10 BETWEEN BENSON AND THE NEW MEXICO BORDER.

LAT...LON 3197 10910 3194 11040 3274 11007 3273 10938
TIME...MOT...LOC 0142Z 014DEG 16KT 3263 10973

MEYER
Special weather statement, Jul 2, 7:37 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
737 PM MST TUE JUL 2 2013

AZZ506-509>511-030330-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER GILA RIVER AND
ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF
GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ-
737 PM MST TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH EASTERN PINAL AND NORTH
WESTERN GRAHAM COUNTIES UNTIL 830 PM MST...

AT 730 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR AND SOUTHEAST OF SAN CARLOS
RESERVOIR MOVING SOUTH AND SOUTHWEST AT 15 TO 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN CARLOS RESERVOIR...
KEARNY...CALVA...BYLAS AND KLONDYKE.

LAT...LON 3341 10987 3268 11030 3305 11097 3312 11086
      3299 11078 3303 11073 3307 11073 3315 11062
      3315 11056 3318 11052 3320 11046 3320 11042
      3327 11046 3337 11046 3341 11039
TIME...MOT...LOC 0235Z 003DEG 10KT 3324 11033

MEYER

The radar

The Phoenix radar (KIWA), 117 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 2, 8:02 PM MST
Where
Pinal County, 13.18 mi N of Copper Creek
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
32.940, -110.490

A thunderstorm wind gust of 70 mph was recorded by the Horse Camp RAWS station.

Thunderstorm Wind, Cochise

When
July 2, 8:25 PM MST
Where
Cochise County, 2.24 mi SE of Benson
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
31.950, -110.270

Thunderstorm winds downed large tree limbs near Benson. Also, a field of planted rye was mostly flattened.

Thunderstorm Wind, Pima

When
July 2, 9:30 PM MST
Where
Pima County, 0.69 mi N of (Dma)davis Monthan A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.180, -110.880

A 64 mph gust was recorded at Davis-Monthan Air Force Base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454077, 454078, 454079.